Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 11:12 AM EDT for Goochland County, Powhatan County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 17, 2000, 11:12 AM EDT (15:12 UTC)
- Expired
- Apr 17, 2000, 11:55 AM EDT
- In force
- 43 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Goochland County, VA, Powhatan County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS51 KAKQ 171514 SVRAKQ VAC075-145-171555- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 1112 AM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOOCHLAND COUNTY IN CENTRAL VIRGINIA POWHATAN COUNTY IN CENTRAL VIRGINIA * UNTIL 1155 AM EDT * AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF POWHATAN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR POWHATAN AND PROVOST AT 1123 AM EDT MICHAUX AND FINE CREEK MILLS AT 1135 AM EDT GOOCHLAND AND MAIDENS AT 1140 AM EDT CROZIER AT 1145 AM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. LAT...LON 3758 7811 3747 7796 3768 7764 3777 7794 $$ SHADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:28 AM EDT, 44 minutes earlier.
Area forecast discussion, Apr 17, 10:28 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT MON APR 17 2000
CUR SIT...MSAS AND REG OBS PLACE THE WM FRNT JUST NR ORF SW TO NR
RZZ AND GSO. SAT PIX SHOWS A DECENT AMT OF CONVECTION FIRING TO
THE N OF THE FRNT FM FVX AND W...WHILE MUCH OF THE SERN PART OF THE
FA IS SEEING ABUNDANT SUNSHINE. TEMPS ARE RESPONDNG QUICKLY WITH
AKQ AREADY AT 72 DEG WL ADJUST TEMPS UP A BIT IN THE S TO
ACCOMIDATE THE SUN. THE MAIN S/W IS CLEARLY DIPCTED IN WV. THNK
THAT IT IS ORIENTED SLIGHT N OF WHERE MODELS HAD ANTICIPATED.
OTHERWISE...MODELS SEEM TO HAVE A FAIRLY DECENT HANDLE ON THE
SYNOPTIC SCALE. SUR 12Z SNNDGS AND BUFKIT SHOW THAT THE AREA IS
ALREADY AND WL REMAIN UNSTABLE TODAY. LI/S ARE ARND -2 ACRS SRN
VA AND NC ZNS WHILE CAPES AR BTWN 500 AND 13OO.
AS FOR TODAY...XPCT THE MAIN LOW TO GRADUALLY SLIDE SE INTO ERN KY
WHILE A SECOND LOW DEV IN WRN NC. THE WM FRNT WL LIKELY WABBLE A
LITTLE N AND S THRU THE DAY. BUT DO NOT XPCT IT TO REALLY BEGIN ITS
NRN MVMT UNTIL TON AS THE SECOND LOW DEEPENS AND MVS INTO NCNTRL NC.
CONDITIONS WILL BE CLAMMY TO THE N OF THE FRNT W/E FLOW INC THRU THE
AFT. XPCT TO SEE SOME ELEVATED CON ACRS PORTIONS OF THE PIEDMONT
AND CNTRL VA BUT THE BEST CHANCE FOR TSTMS IS ACRS THE S. WOULD NOT
BE SUPRISED TO SEE SOME HAIL W THE ELEVATED CONV...ESP W/WET BULB
ZEROS ARND 9K FT. IN THE WM SECTOR THOUGH COULD ALSO SEE SOME WNDS.
HVY RAIN IS ALSO A CONCERN FOR NWRN CNTYS. W THE OVERRUNNG AND
STRENGTHENG FLOW...RA WL CONTINUE TO FIRE ALNG THE MTNS THIS AFT
AND INTO TON. THUS ISSUED A FFA. WL REANALYIZE THE FLD POTENTIAL FOR
PNTS S AND E WTH THE AFT PKG.
CSTL WTRS...XPCT THE SE TO E FLOW TO INC THE AFT WHICH WL CAUSE
SEAS TO BUILD INTO SCA CRIT BY LATE AFT. ALSO XPCT SPEEDS TODAY
AND REACH CRIT TON. IN THE BAY...XPCT WNDS TO INC TO SCA CONT THIS
EVE. THE SND HOWEVER SHULD REMAIN JUST BLO CRIT THRU THE PD.
.AKQ...FLOOD WATCH VAZ048-049-061>064-068-069 FOR THIS AFTERNOON AND
TONIGHT. SCA FOR CHES BAY FM SMITH PT S....AND CSTAL
WATERS FM FENWICK ISLAND TO CURRITUCK BEACH LIGHT.
SHADEIn the hours before
Special weather statement, Apr 17, 5:20 AM EDT, 5 hours 52 minutes before
NCZ012>017-030>032-VAZ065-066-079-087-088-092-093-095>098-172100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 520 AM EDT MON APR 17 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA... SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER THE REGION. A FEW OF THESE MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT FROM THESE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE. A FEW WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS VIRGINIA TODAY...AND WILL STALL OUT NEAR THE VIRGINIA NORTH CAROLINA BORDER BY THIS EVENING. A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE PLAINS TODAY...AND THROUGH NORTH CAROLINA TONIGHT AND TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT TODAY OUT AHEAD OF THE LOW PRESSURE SYSTEM...WITH A FEW POSSIBLY REACHING SEVERE LIMITS...MAINLY LATE THIS AFTERNOON AND EVENING...OVER EXTREME SOUTHERN VIRGINIA AND NORTH CAROLINA. REILLY REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:41 AM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 44 min |
| Apr 17, 1:06 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 39 min |
| Apr 17, 1:59 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, City of Petersburg | 26 min |
| Apr 17, 1:59 PM EDT | Severe Thunderstorm Warning | AKQ | City of Colonial Heights | 26 min |
| Apr 17, 3:20 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 25 min |
| Apr 17, 3:33 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Nottoway | 27 min |
| Apr 17, 3:48 PM EDT | Severe Thunderstorm Warning | AKQ | James City, New Kent | 32 min |
| Apr 17, 3:55 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 30 min |
| Apr 17, 4:05 PM EDT | Tornado Warning | AKQ | Dinwiddie | 30 min |
| Apr 17, 4:27 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 33 min |
| Apr 17, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 30 min |
| Apr 17, 5:05 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 30 min |
| Apr 17, 5:35 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 30 min |
| Apr 17, 5:54 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 31 min |
| Apr 17, 6:52 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 33 min |
| Apr 17, 7:25 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin | 30 min |
| Apr 17, 7:44 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Franklin | 31 min |
| Apr 17, 7:44 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.